Wednesday, 9 January 2008

Weight Gain

I just saw a chap who's got a diagnosis of F31.7 Bipolar affective disorder, currently in remission.

He's been stable whilst I've been looking after him, over the last few years, but had frequent relapses prior to this (necessitating frequent and lengthy hospital admissions) which caused a wake a devastation through his life each time he became manic. He was handed over to me stable after starting lithium and olanzapine.
Weight gain, how much should we do to address this?

We meet up, despite him being well for years now, simply because he's on lithium and wishes to see me rather than his GP. 6 months ago we had a conversation about weight, he'd been gaining substantial amounts of weight and was asking to stop his olanzapine. He lives with his brother. On talking through why he might be gaining weight, I felt his brother's splendid cooking and the 6 pints of ale a day with no exercise at all may contribute something to his weight gain. He agreed to eat his brother's meat pie just once a week at most but try for once a month and reduced the ale down to 3 pints a night on just 3 nights a week. He walks to the pub, and shops, to get some exercise too. Informant history and support workers corroborate that he's managed these sustained changes successfully over the 6 months, with a commensurate reduction in weight down to normal (for him) once again.

So there we have it. From pie and chips most days, with 84 units of alcohol a week, down to the odd piece of pie once a month and 18 units of alcohol a week, whilst being less sedentary, is successful. And has to be better than fiddling with the chemistry.

5 comments:

Disillusioned said...

Interesting post. From a personal perspective, I gained 2 stone while on Quetiapine. Once I came off it, I lost the 2 stone (gradually, over a year, but the first stone came off very rapidly - over 3 months, and over Christmas!)
While gaining the weight, I was exercising regularly, eating sensibly etc. When I came off the Quetiapine, nothing about my eating habits changed. If anything, I was exercising slightly less. When I recently went back on Quetiapine for a short time, my weight rapidly started to increase.
I recognise that for some people the problem is diet and exercise rather than the medication. But I do think for others of us, unfortunately, the medications have a big impact on our weight. I also know that gaining that much weight made me feel even worse about myself; conversely, losing weight made me feel better about myself.
It's a tough and complex one to call. I don't believe it is all, always, down to diet and exercise, however, and I think it is important that doctors recognise this.

The Shrink said...

I think, typically, it's seen the other way (i.e. it's put down wholly to the drugs) which is why I thought this was noteworthy.

People gain and lose weight, irrespective of mediation or mental health. For it not to be caused by medication but to be through change in diet (eating lots of chips and pies and drinking ale since his brother moved in) and drugs not causing the weight gain meant he could address his weight whilst still continuing to enjoy stability that the medication was affording him.

Disillusioned said...

That's interesting, that you say weight gain is usually put down to the drugs... The reason I said what I did was that my comments to various medical professionals about Quetiapine being associated, for me, with weight gain, have been met with comments about watching what I eat - ie, there *seemed* to be an assumption that the medications were not associated with weight gain. Now I am left wondering whether it was my perception of what was said that was skewed (unfortunately, entirely possible), or whether the doctors I saw believed it was my lifestyle that was at fault (also entirely possible!). Interesting....
I'm glad for your patient, that he managed to manage his weight and stay on the meds which were helpful to him.

Mikey said...

I always thought that the reason drugs led to weight gain was that they increased appetite (rather than causing profoud alterations in metabolism). In some cases this can even be a good thing perhaps - for example, I was put on Mirtazapine (a while ago) precisely because my depression destroyed my appetite completely and I was underweight. Then again, I'm not sure if they add 'weight gain' to the list of possible side effects to every drug, just incase...

The Shrink said...

Mikey, thanks for stopping my and commenting.

You're correct, most of the time medication increases appetite rather than 'making' you gain weight. As such, as Disillusioned has said, advice is often given on healthy eating and exercise and watching what you eat 'cause there's a risk of eating more and gaining weight.

Some medication (the antipsychotics mostly) do potentially affect how your body handles sugar and does affect our metabolism.